Alert archive / Colorado / Snow Squall Warnings in 2024

Snow Squall Warning 3, NWS Pueblo, CO

February 7, 20244 counties in Colorado

NWS Pueblo, CO issued this snow squall warning at Feb 7, 2024, 3:43 PM MST for 4 counties in Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2024, 3:43 PM MST (22:43 UTC)
Expired
Feb 7, 2024, 4:45 PM MST
In force
62 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 199 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS55 KPUB 072243
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
343 PM MST Wed Feb 7 2024

COC003-021-023-055-072345-
/O.NEW.KPUB.SQ.W.0003.240207T2243Z-240207T2345Z/
Alamosa CO-Huerfano CO-Costilla CO-Conejos CO-
343 PM MST Wed Feb 7 2024

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Southern Alamosa County in southeastern Colorado...
  Southwestern Huerfano County in southeastern Colorado...
  Costilla County in south central Colorado...
  Eastern Conejos County in south central Colorado...

* Until 445 PM MST.

* At 341 PM MST, a dangerous snow squall was located along a line
  extending from 6 miles southeast of San Luis Valley Airport to near
  Manassa to 10 miles southwest of Antonito, moving east at 30 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 50 mph could 
           knock down tree limbs and blow around unsecured objects.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Highways 285, 159, and 142 will likely be impacted.

Locations impacted include...
Alamosa, Spring Burn Scar south of Highway 160 in Costilla county,
San Luis Valley Airport, western Spring Burn Scar south of Highway
160 in Huerfano county, Indian Creek on the southeastern Spring Burn
Scar, Manassa, Sanford, La Jara, Antonito, San Luis, Romeo, Blanca,
Jaroso, San Pablo, Mesita, Alamosa East, San Acacio, Fort Garland,
Sanchez Reservoir, and Conejos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3700 10630 3721 10606 3747 10593 3756 10509
      3720 10530 3699 10556
TIME...MOT...LOC 2241Z 268DEG 25KT 3740 10576 3720 10589 3698 10616 

SNOW SQUALL...RADAR INDICATED

$$

PS

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 7, 3:28 PM MST, 15 minutes earlier. Its key messages:

  • Heavy snow and blowing snow will continue along the Continental Divide tonight into Thursday, though snowfall rates begin to decrease Thursday morning.
  • Windy and mild again on the plains Thursday.
  • Cooler and more unsettled weather expected across south central and southeast Colorado for the end of the work week through the weekend.
  • A break in the weather for early next week?
Area forecast discussion, Feb 7, 3:28 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MST Wed Feb 7 2024

.KEY MESSAGES...

- Heavy snow and blowing snow will continue along the
  Continental Divide tonight into Thursday, though snowfall
  rates begin to decrease Thursday morning.

- Windy and mild again on the plains Thursday.

- Cooler and more unsettled weather expected across south
  central and southeast Colorado for the end of the work
  week through the weekend.

- A break in the weather for early next week?

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 323 PM MST Wed Feb 7 2024

Current radar loop shows a few windy showers moving east across the
plains, with some brief gusts to near 50 kts possible before
activity exits into Kansas late this afternoon. Farther west, still
a good deal of snow shower activity spilling eastward across the
crest of the northern Sangres and around Monarch Pass, while web
cams and obs show heavy snow along the Continental Divide,
especially around Wolf Creek Pass. Will keep current set of
highlights going through the evening as mountain snow and wind
continue, though Sangres will likely improve after sunset as most
snow showers end and wind begins to diminish. Heaviest snow
overnight will be in the eastern San Juans, where snowfall rates of
an inch per hour this evening will slowly taper off toward sunrise
Thu. Low threat of some mountain wave strong winds in the lee of the
Rampart Range/Air Force Academy overnight as upper jet shifts east
and strong reverse shear wind profile develops, though sub-inversion
winds (mainly in the 40 kt range) don't look quite strong enough to
warrant a highlight at this point. Overnight mins will continue on
the mild side many areas as sharp surface gradient behind departing
surface low keep at least breezy conditions going at many locations.

On Thursday, main upper trough departs into the Midwest, but new
energy digging into the western U.S. will keep w-sw flow in place
along the Continental Divide, and while snowfall rates will
diminish, snow may never completely come to an end, especially in
the eastern San Juans. Will keep highlights going for the Dvd for
now, though hopefully we can squeeze out a couple dry hours to allow
this set of warnings/advisories to end before next system approaches
Fri. On the plains, dry and breezy weather continues Thu, though
wind speeds don't look quite as strong as today as surface gradient
relaxes. Might be just windy enough for some increased fire danger
over the far sern plains, but not widespread enough for a highlights.
Temps will again be above average, with a few spots on the plains
approaching 60F.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 323 PM MST Wed Feb 7 2024

Thursday night-Sunday night...While latest models continue to indicate
differences in timing of embedded waves moving across the area through
the day Friday, they tend to agree with a long wave trough ejecting
across the Rockies Friday night through Saturday night, bringing cooler
temperatures and widespread light to moderate snowfall to much of south
central and southeast Colorado for the weekend.

For Thursday night and Friday...models do indicate increasing southwest
flow aloft ahead of the next embedded wave moving across the region, with
snow expected to increase in coverage and intensity across the ContDvd,
especially across the SW Mtns, before tapering off through the day Friday
as said wave continues to lift north and east into northeastern Colorado.
While there could be up to another foot of snow across the eastern San
Juans during the Thursday night/Friday timeframe, current winter storm
warnings across the SW Mtns may need to be extended into Friday. With
expected steep lapse rates associated with this passing wave, there could
be showers translating across south central and northern portions of
southeast Colorado through the day Friday, with the waves passing front
pushing south and west across the eastern Plains Friday afternoon.

Again, while there remain some timing issues, strong uuv associated with
the digging upper trough will again spread snow across the Central and
into the Eastern Mtns Friday night, with snow spreading across the rest
of south central and southeast Colorado through the day Saturday before
diminishing from northwest to southeast Saturday night and Sunday. While
available moisture is somewhat lacking, the expected steep lapse rates
(H5 temps around -30C) and enough easterly upslope flow, supports some
some light to moderate snow accumulations across the eastern mountains
and immediate adjacent plains. Latest NBM and ensemble data indicate a
60-80% chance of >3 inches of snow across the Eastern Mtns into the
I-25 Corridor through the day Saturday, along with 40-50% chances of
>6 inches of snow across the Palmer Dvd and the Sangre de Cristo and
Wet Mtns. Chances for >3 inches of snow do drop off further east across
the far southeast plains, as well as further west, save for portions
along the ContDvd.

As for temperatures, highs in the 40s to lower 50s across the plains
on Friday drop into the 30s to near 40 for Saturday and Sunday, with
highs in the 20s and 30s expected across the higher terrain through
the weekend.

Upper level ridging remains progged to build across the Rockies later
Sunday and Monday, bringing a warming and drying trend to the region.
While models do differ in the potential for a few more disturbances
moving through the ridge into the middle of next week, they would
tend to only bring a few showers to the higher terrain along
the ContDvd.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1020 AM MST Wed Feb 7 2024

At KALS, VFR conditions will prevail, with a brief vcsh possible
until 22z. SW winds will gust to 30 kts through the afternoon,
diminishing after 01z. Overnight and Thursday, VFR with gusty sw
winds again after 19z.

At KCOS, vcsh possible until around 20z, then VFR for the
remainder of the day and overnight. Strong sw winds will
develop this afternoon, with some gusts to 25-30 kts. Surface
winds diminish after 02z tonight, while winds aloft remain
strong, leading to a period of wind shear overnight into Thu
morning. On Thursday VFR conditions expected, while threat of
wind shear decreases as mid level flow weakens.

At KPUB, VFR conditions the next 24 hrs. SW winds will remain
strong through the afternoon, with some gusts 30-35 kts until
02z. Overnight, period of wind shear likely as surface winds
weaken while mid level flow remains strong. Threat of wind
shear then decreases toward 18z Thu, as winds aloft weaken.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Thursday for COZ060.
Winter Storm Warning until 5 PM MST Thursday for COZ066-068.
Winter Weather Advisory until 5 AM MST Thursday for COZ067.
Winter Weather Advisory until 11 PM MST this evening for
COZ072-074-075.
Winter Storm Warning until 11 PM MST this evening for COZ073.

&&

SHORT TERM...PETERSEN
LONG TERM...WANKOWSKI
AVIATION...PETERSEN
Hazardous weather outlook, Feb 7, 4:19 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
419 AM MST Wed Feb 7 2024

COZ058>089-093>099-081130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
419 AM MST Wed Feb 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A strong Pacific storm system will continue to bring widespread snow
to the mountains and high valleys today and tonight. The heaviest
snow will remain along the Continental Divide and the Sangre de
Cristo Mountains. In addition to the moderate, to at times heavy,
snowfall, gusty west to southwest winds gusting up to 40 to 50 mph
will produce areas of blowing and drifting snow, and greatly reduced
visibility over area mountain passes.

Isolated rain showers and thunderstorms are possible this afternoon
across the plains. Any stonger showers or storms could produce
strong wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light to moderate snow showers are expected along the mountains,
mostly the Continental Divide, throughout Thursday.

Widespread unsettled weather returns Friday and through the weekend,
with precipitation chances becoming heightened for much of south
central and southeastern Colorado, but especially along the
mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

27/SIMCOE

In the hours before

Local storm report, Feb 7, 9:53 AM MST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
953 AM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     Snow             Divide                  38.95N 105.16W
02/07/2024  M2.8 inch        Teller             CO   Public

            relayed via broadcast media.

&&
Local storm report, Feb 7, 10:03 AM MST, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1003 AM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             1 NNW Woodland Park     39.01N 105.06W
02/07/2024  M3.3 inch        Teller             CO   Trained Spotter

            Snowfall since 530 am.

&&

mw
Local storm report, Feb 7, 10:08 AM MST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1008 AM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     Snow             Woodland Park           39.00N 105.05W
02/07/2024  M4.0 inch        Teller             CO   Trained Spotter

&&

mw
Local storm report, Feb 7, 12:24 PM MST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1224 PM MST Wed Feb 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     Snow             5 W Westcliffe          38.13N 105.56W
02/07/2024  M1.5 inch        Custer             CO   Trained Spotter

&&
Special weather statement, Feb 7, 1:12 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
112 PM MST Wed Feb 7 2024

COZ096>098-072115-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
112 PM MST Wed Feb 7 2024

...A line of convective showers producing strong and gusty winds
will impact portions of northern Prowers, eastern Kiowa and east
central Bent Counties through 215 PM MST...

At 110 PM MST, Doppler radar was tracking a line of weakening
convective showers along a line extending from 10 miles north of
Sheridan Lake to 8 miles southeast of Queens Reservoir to 8 miles
south of McClave, which have produced strong and gusty outflow
winds. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lamar, Holly, Granada, Sheridan Lake, Hartman, Towner, Bristol, and
Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 10231 3798 10295 3820 10264 3862 10240
      3861 10205 3808 10204
TIME...MOT...LOC 2010Z 267DEG 27KT 3862 10233 3821 10256 3800 10287

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 1:12 PM MSTSpecial Weather StatementPUBProwers63 min

Nearby

Snow Squall Warnings in Colorado, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.